Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 253, NWS Morristown, TN

November 10, 2002Bledsoe County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 10, 2002, 9:42 PM CST for Bledsoe County, Marion County, Sequatchie County, Tennessee. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 10, 2002, 9:42 PM CST (03:42 UTC)
Expired
Nov 10, 2002, 10:30 PM CST
In force
48 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 10:05 PM CSTThunderstorm WindDunlap, TN
Nov 10, 10:25 PM CSTThunderstorm WindJasper, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 4:50 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
560 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 8:55 PM CST, 47 minutes earlier.

Area forecast discussion, Nov 10, 8:55 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EST SUN NOV 10 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
955 PM EST SUN NOV 10 2002

RATHER BUSY THIS EVENING WITH TORNADO WATCH/WARNINGS.  ALREADY
UPDATED EARLIER WITH WATCH ISSUANCE.  NO UPDATE AT THE MOMENT...BUT
WILL UPDATE AGAIN WITH WATCH EXPIRATION AND ANY POSSIBLE NEW
ISSUANCE.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
310 PM EST SUN NOV 10 2002

COLD FRONT MOVING INTO SOUTHERN IL AND SOUTHEAST MO.  GETTING A LINE
OF THUNDERSTORMS CONTINUING TO EXPAND FURTHER SOUTH NEAR MS RIVER
AHEAD OF THE FRONT.  MODELS IN SOME AGREEMENT ON MOVING FRONT AND
UNSETTLED WEATHER INTO OUR AREA TONIGHT.  AVN WAS THE QUICKEST.
LOOKING AT CURRENT PRECIP...THINK THE SLOWER ETA MAY BE BETTER.
MODELS DO AGREE ON BRING A 50KT LOW LEVEL JET AND GOOD UPPER
DIVERGENCE INTO OUR AREA THIS EVENING.  ALSO PLENTY OF MOISTURE AND
INSTABILITY TO SUPPORT STRONG TO SEVERE STORMS MOVING INTO OUR
AREA.  WILL KEEP 100 POPS FOR TONIGHT AND KEEP MENTION OF POSSIBLE
SEVERE.  FOR VETERANS DAY...SLOWER ETA KEEPS SHOWERS AROUND FOR MOST
OF THE DAY...WHILE AVN ONLY SHOWING CHANCE POPS EARLY.  WILL KEEP
LIKELY POPS GOING IN THE NORTHEAST FOR THE MORNING HOURS AND CHANCE
POPS ELSEWHERE...THEN KEEP CHANCE POPS FOR EVERYONE MONDAY
AFTERNOON...BUT SHOULD SEE DRIER WEATHER LATE.  ANOTHER WAVE MOVES
IN MONDAY NIGHT AND TUESDAY.  AVN FURTHER NORTH AND QUICKEST WITH
THE PRECIP.  WILL ONLY GO WITH LOW CHANCE POPS FOR NOW.

EXTENDED...CONFIDENCE IN EXTENDED FORECAST REMAINS QUITE LOW AS
MEDIUM RANGE MODELS SHOW LITTLE AGREEMENT ON THE TIMING OF
INDIVIDUAL EVENTS. AS SUCH...WILL BASICALLY CONTINUE WITH ONGOING
EXTENDED FORECAST WITH ONLY A FEW TWEAKS HERE AND THERE. WILL
INTRODUCE DRY WEATHER FOR DAY 7 AND GENERALLY FOLLOW GFS ENSEMBLE
MOS FOR TEMPS.

CHA   63  67  47  56 / 100  40  30  40
TYS   61  64  45  53 / 100  40  30  40
TRI   59  62  42  50 / 100  60  30  40
OQT   61  64  45  53 / 100  40  30  40

GH/LM

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EST SUN NOV 10 2002

RADAR SHOWING SCATTERED SHOWERS MOVING NORTHEAST ACROSS THE CWA.
MORE MOVING UP FROM AL/GA.  THINK IT WILL ONLY BE SCATTERED ACTIVITY
FOR MOST OF TODAY...BUT WILL KEEP LIKELY POPS GOING FOR CENTRAL AND
SOUTH WITH BETTER COVERAGE EXPECTED BY 00Z.  SEVERE WEATHER NOT
EXPECTED UNTIL THIS EVENING...WHEN FRONT GETS CLOSER.  WITH STRONG
SOUTHWEST WIND...SHOULD HAVE NO TROUBLE WARMING UP DESPITE SOME
CLOUDS...TEMPERATURES LOOK GOOD.

GH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EST SUN NOV 10 2002

POWERFUL UPR LVL JET DRIVING E THRU PLAINS STATES INTO MID SOUTH
TODAY AND TONITE BRINGING S/WV FEATURES TO REGION THIS MORNING AND
AGAIN LATER TODAY AND TONITE. BEST UPR SUPPORT BUILDING NE INTO OHIO
VLY EARLY THIS MORNING. STILL SOME INSTABILITY PRESENT AND SCT
CONVECTION PRESSING E INTO FA THIS MORNING AND WITH STRENGTHENING
LOW LVL WINDS AHD OF PLAINS STATES TROF TEMPS/DEWPOINTS WILL CLIMB
ALLOWING LIS TO DROP AS THE DAY PROGRESSES. BELIEVE THERE WILL BE A
LULL IN THE ACTION LATE MORNING INTO THE AFTERNOON WITH INCREASING
THREAT FOR SHRA/TSRA DEVELOPMENT AHD OF FNT TWD EVENING. SPC HAS
PLACED FA IN MDT RISK FOR EVENT TONITE AND WILL USE SVR WORDING IN
ZONES TO HIGHLIGHT THIS POSSIBILITY. FNT EXITS FA ARND 12Z BUT WILL
KEEP SOME POPS THRU MON AS TRAILING VORT SWINGS NE THRU BASE OF UPR
TROF. TEMPS WILL BE A MAJOR STORY TODAY AS NEAR RECORD WARMTH
POSSIBLE WITH EARLY MORNING READINGS ALREADY IN MID 60S AND WITH
TIGHTENING PRES GRAD MID TO UPR 70 DEGREE TEMPS APPEAR REACHABLE.
STAYED CLOSE TO GUIDANCE BLEND THRU REMAINDER FCST.

CHA   78  57  66  43 /  70 100  30  30
TYS   75  56  63  41 /  60 100  30  30
TRI   74  56  60  39 /  60 100  40  30
OQT   75  56  63  41 /  60 100  30  30
Hazardous weather outlook, Nov 10, 11:15 AM CST, 10 hours 27 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 PM EST SUN NOV 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE...
THE AREA IS OUTLOOKED FOR A MODERATE TO HIGH RISK OF SEVERE
THUNDERSTORMS LATER TODAY AND TONIGHT. A COLD FRONT WILL APPROACH
THE SOUTHERN APPALACHIANS BY THIS EVENING.  STRONG WINDS ALOFT AND
NEAR THE SURFACE WILL PRODUCE CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS.  DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAJOR
THREAT BUT ISOLATED TORNADOES CANNOT BE RULED OUT.

HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

In the hours before

Local storm report, Nov 10, 8:38 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
938 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    COUNTYWIDE                TN   WIND DAMAGE
11/10/02   BLEDSOE                        TREES DOWN. REPORTED BY
                                          DISPATCH.

DAE
Local storm report, Nov 10, 8:48 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
948 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    COUNTYWIDE                TN   WIND DAMAGE
11/10/02   CLAIBORNE                      TREES DOWN. REPORTED BY
                                          DISPATCH.

0845 PM    KODAK                     TN   WIND DAMAGE
11/10/02   SEVIER                         TREES DOWN ON POWER LINES.
                                          REPORTED BY DISPATCH.

DAE
Local storm report, Nov 10, 9:09 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1009 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1003 PM    PINE ORCHARD              TN   85 MPH TSTM WIND GUST
11/10/02   ROANE                          REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 9:14 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1014 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    JACKSBORO                 TN   .75 INCH HAIL
11/10/02   CAMPBELL                       REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 9:19 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1019 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    PENNINGTON GAP            VA   1.75 INCH HAIL
11/10/02   LEE                            REPORTED BY SPOTTER.

DAE
Local storm report, Nov 10, 9:39 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1039 PM EST SUN NOV 10 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    1 S WHITE PINE            TN   WIND DAMAGE
11/10/02   JEFFERSON                      TREES DOWN ACROSS ROADWAY.
                                          REPORTED BY SPOTTER.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 6:02 PM CSTTornado WarningMRXMcMinn43 min
Nov 10, 6:12 PM CSTTornado WarningMRXClaiborne48 min
Nov 10, 6:16 PM CSTTornado WarningMRXBlount, Loudon, Monroe44 min
Nov 10, 6:55 PM CSTTornado WarningMRXBlount, Knox50 min
Nov 10, 6:57 PM CSTTornado WarningMRXBledsoe33 min
Nov 10, 7:05 PM CSTTornado WarningMRXSevier40 min
Nov 10, 7:12 PM CSTTornado WarningMRXMorgan48 min
Nov 10, 7:19 PM CSTTornado WarningMRXRoane41 min
Nov 10, 7:25 PM CSTTornado WarningMRXJefferson35 min
Nov 10, 7:32 PM CSTTornado WarningMRXAnderson28 min
Nov 10, 7:41 PM CSTSevere Thunderstorm WarningMRXCampbell64 min
Nov 10, 7:45 PM CSTTornado WarningMRXKnox, Union60 min
Nov 10, 7:48 PM CSTTornado WarningMRXCocke27 min
Nov 10, 7:54 PM CSTTornado WarningMRXAnderson36 min
Nov 10, 7:59 PM CSTSevere Thunderstorm WarningMRXGreene46 min
Nov 10, 8:07 PM CSTSevere Thunderstorm WarningMRXClaiborne53 min
Nov 10, 8:13 PM CSTTornado WarningMRXBledsoe, Claiborne47 min
Nov 10, 8:28 PM CSTSevere Thunderstorm WarningMRXMorgan32 min
Nov 10, 8:28 PM CSTTornado WarningMRXGrainger47 min
Nov 10, 8:35 PM CSTTornado WarningMRXMorgan40 min
Nov 10, 8:38 PM CSTSevere Thunderstorm WarningMRXHancock52 min
Nov 10, 8:42 PM CSTSevere Thunderstorm WarningMRXCampbell48 min
Nov 10, 8:51 PM CSTTornado WarningMRXAnderson, Campbell39 min
Nov 10, 8:53 PM CSTTornado WarningMRXRoane22 min
Nov 10, 8:59 PM CSTTornado WarningMRXClaiborne, Union46 min
Nov 10, 9:05 PM CSTTornado WarningMRXHancock, Hawkins40 min
Nov 10, 9:10 PM CSTTornado WarningMRXMorgan, Roane35 min
Nov 10, 9:21 PM CSTTornado WarningMRXAnderson39 min
Nov 10, 9:37 PM CSTTornado WarningMRXHawkins, Sullivan38 min
Nov 10, 9:41 PM CSTTornado WarningMRXHancock49 min
Nov 10, 9:46 PM CSTTornado WarningMRXUnion44 min
Nov 10, 9:51 PM CSTSevere Thunderstorm WarningMRXMorgan, Roane39 min
Nov 10, 10:01 PM CSTSevere Thunderstorm WarningMRXHamilton44 min
Nov 10, 10:05 PM CSTTornado WarningMRXClaiborne, Hancock40 min
Nov 10, 10:32 PM CSTSevere Thunderstorm WarningMRXBradley, Polk43 min
Nov 10, 10:48 PM CSTSevere Thunderstorm WarningMRXAnderson, Blount, Claiborne, Grainger, Hancock, Jefferson and 5 more42 min
Nov 10, 11:15 PM CSTSevere Thunderstorm WarningMRXMonroe, Polk60 min
Nov 10, 6:39 PM CSTTornado WarningMRXLee51 min
Nov 10, 7:28 PM CSTTornado WarningMRXLee, Scott62 min
Nov 10, 9:19 PM CSTSevere Thunderstorm WarningMRXScott, Wise, City of Norton56 min
Nov 10, 9:58 PM CSTSevere Thunderstorm WarningMRXRussell, Washington47 min
Nov 10, 10:22 PM CSTSevere Thunderstorm WarningMRXWise, City of Norton38 min
Nov 10, 10:35 PM CSTTornado WarningMRXLee, Scott25 min
Nov 10, 10:43 PM CSTTornado WarningMRXRussell47 min
Nov 10, 10:58 PM CSTTornado WarningMRXScott47 min
Nov 10, 11:04 PM CSTSevere Thunderstorm WarningMRXWashington41 min
Nov 10, 11:08 PM CSTSevere Thunderstorm WarningMRXLee, Wise52 min
Nov 11, 12:15 AM CSTSevere Thunderstorm WarningMRXCherokee, Clay45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.